Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Hanford, CA

March 22, 2018Mariposa County, Tuolumne County, California

NWS Hanford, CA issued this flash flood warning at Mar 22, 2018, 1:54 PM PDT for Mariposa County, Tuolumne County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2018, 1:54 PM PDT (20:54 UTC)
Expired
Mar 22, 2018, 4:45 PM PDT
In force
3 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Mariposa County, CA, Tuolumne County, CA

The radar

The San Joaquin Valley radar (KHNX), 157 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2018-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2018-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WGUS56 KHNX 222054
FFWHNX
CAC043-109-222345-
/O.NEW.KHNX.FF.W.0003.180322T2054Z-180322T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
154 PM PDT THU MAR 22 2018

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Northwestern Mariposa County in central California...
  Southwestern Tuolumne County in northern California...

* Until 445 PM PDT

* At 152 PM PDT, Doppler radar detected a line of thunderstorms with 
  heavy rain associated with a southeastward moving cold front in 
  northermost Mariposa County. Heavy rain is likely during the nect 
  few hours in this region with the likelihood of flash flooding, 
  mud flows and debris flows, especially in the vicinity of the 
  Detwiler burn scar.  

* Some locations that will experience flooding include...
  Mariposa and Catheys Valley. 

Additional rainfall of up to two inches is possible in the warned 
area this afternoon. Debris flows can consist of rock, mud, 
vegetation and other loose materials.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3777 11996 3758 11994 3739 12000 3743 12026
      3750 12028 3763 12038 3767 12038 3768 12036
      3765 12033 3765 12031 3769 12032 3778 12017
      3778 12013 3782 12008

$$

KD
1 follow-up statement
854 
WGUS76 KHNX 222345
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
445 PM PDT THU MAR 22 2018

CAC043-109-222347-
/O.EXP.KHNX.FF.W.0003.000000T0000Z-180322T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Tuolumne CA-
445 PM PDT THU MAR 22 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN MARIPOSA AND SOUTHWESTERN
TUOLUMNE COUNTIES WILL EXPIRE AT 445 PM PDT...

While this warning has now expired, the Detwiler Burn Scar and 
surrounding areas, including the city of Mariposa, are now under a 
new Flash Flood Warning. The new Flash Flood Warning remains in 
effect through 645 PM. Moderate to heavy rain continues across the 
area. This remains an extremely dangerous and life-threatening 
situation. Move to higher ground now. Do not attempt to travel 
unless you are fleeing an area subject to flooding or under an 
evacuation order.

LAT...LON 3777 11996 3758 11994 3739 12000 3743 12026
      3750 12028 3763 12038 3767 12038 3768 12036
      3765 12033 3765 12031 3769 12032 3778 12017
      3778 12013 3782 12008

$$
DCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 1:51 PM PDT, 3 minutes earlier.

Area forecast discussion, Mar 22, 1:51 PM PDT, 3 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
151 PM PDT Thu Mar 22 2018

.SYNOPSIS...
Continued atmospheric river influence will continue over the area
through Friday morning. A brief break from the precipitation will
take place on Friday afternoon and into Saturday morning. Then
chances for light precipitation will increase by late afternoon
Saturday as a low pressure system moves through the region.
Ridging will then begin to move into the area on Monday bringing
warmer temperatures and drying conditions well into the middle of
next week.

&&

.DISCUSSION...Thunderstorm development and heavy rain remain the
main concerns in the short-term, or through this evening. Latest
radar images show a line of heavy rain with embedded thunderstorms
currently moving over Merced and Mariposa Counties along the cold
front pushing into this area. Other heavy showers are also
developing to the south towards Kings Canyon and Sequoia National
Parks. Another batch of moderate showers are moving towards
western Fresno County, including near Coalinga. Some significant
rises in creeks were enough to cause minor flooding in the hills
northwest of Coalinga, such as Los Gatos Creek since this morning.
The cold front will continue to progress southward over Central
California through this evening, and the threat for heavy rain and
thunderstorms will continue, especially along this boundary. In
addition, any areas ahead of the front where cloud cover has
cleared, including much of the western and southern sides of the
San Joaquin Valley can expect additional shower development along
with isolated strong thunderstorms. Flooding near and over burn
scars due to recent wildfires will continue to be a concern
through this evening. Also, rapid rises in creeks and rivers are
expected, especially in areas of heavy rain that could fall over
areas that have already received abundant amounts since last night
and at earlier times with this ongoing storm. Showers are
expected into Friday morning over much of the region, but remain
confined over the mountain areas in the afternoon. The Storm
Prediction Center (NWS SPC) continues to show a marginal risk of
severe thunderstorms in the San Joaquin Valley and into the Sierra
Nevada foothills through this evening, per their latest Mesoscale
Convective Discussion. Please note we have made no significant
changes to the forecast beyond tonight due to the ongoing
concerns.

&&

.AVIATION...
Mountain obscuration due to clouds/precipitation in the Sierra
Nevada and Tehachapi Range, and MVFR/IFR conditions in low ceilings
and precipitation will prevail through tonight, mainly thru 12Z
Friday. Otherwise, VFR conditions will prevail throughout the
central California interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flash Flood Watch until 8 PM PDT this evening CAZ093>097.

Winter Storm Warning until 11 PM PDT this evening ABOVE 8000
FEET FOR THE CAZ096-097.

&&

public...BSO
avn/fw...BSO
synopsis...BSO

weather.gov/hanford

In the hours before

Local storm report, Mar 22, 10:53 AM PDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1053 AM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     DEBRIS FLOW      5 NNW MIDPINES          37.60N 119.97W
03/22/2018                   MARIPOSA           CA   LAW ENFORCEMENT

            REPORTED AT HWY 140 AND BRICEBURG. ENTIRE
            WESTBOUND LANE IS COVERED, PARTIAL BLOCKING
            OF THE EASTBOUND LANE.

&&

WP
Local storm report, Mar 22, 11:54 AM PDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1154 AM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            3 SSE COARSEGOLD        37.22N 119.67W
03/22/2018                   MADERA             CA   COUNTY OFFICIAL

            PER MADERA COUNTY PUBLIC WORKS - RD 417
            CLOSED JUST WEST OF HURON RD DUE TO
            FLOODING.

&&
Local storm report, Mar 22, 12:57 PM PDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1257 PM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     FLOOD            1 SE RED ROCK CANYON    35.31N 117.99W
03/22/2018                   KERN               CA   LAW ENFORCEMENT

            REDROCK RANDSBURG ROAD AT HWY 14 CLOSED DUE
            TO WATER OVER THE ROAD. MAY REOPEN TOMORROW.

&&

WP
Local storm report, Mar 22, 1:23 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
123 PM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     DEBRIS FLOW      2 NNW MIDPINES          37.56N 119.94W
03/22/2018                   MARIPOSA           CA   LAW ENFORCEMENT

            LARGE BOULDERS AT SR140 AND COLORADO ROAD.

&&

WP
Special weather statement, Mar 22, 1:27 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
127 PM PDT THU MAR 22 2018

CAZ089-090-093-222115-
Mariposa, Madera, and Fresno County Foothills CA-East-
Central San Joaquin Valley CA-West-Central San Joaquin Valley CA-
127 PM PDT THU MAR 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARIPOSA...
SOUTHWESTERN TUOLUMNE AND NORTHEASTERN MERCED COUNTIES UNTIL 215 PM
PDT...

At 125 PM PDT, Doppler radar was tracking a line of strong
thunderstorm from Los Banos extending northeast across Atwater and
just north of Lake Mcclure, moving northeast at 35 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Merced, Atwater, Los Banos, Winton, San Luis National Wildlife Refuge
and Lake McClure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Gusty winds along with already saturated grounds could result in
downed trees.

Frequent cloud to ground lightning is occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3756 12059 3763 12039 3765 12037 3769 12039
      3765 12031 3772 12035 3774 12028 3773 12026
      3776 12024 3776 12020 3780 12018 3778 12013
      3781 12009 3777 11997 3702 12072 3708 12086
TIME...MOT...LOC 2022Z 211DEG 58KT 3734 12057

DCH
Local storm report, Mar 22, 1:35 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
135 PM PDT THU MAR 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     DEBRIS FLOW      2 N SNELLING            37.57N 120.43W
03/22/2018                   MERCED             CA   LAW ENFORCEMENT

            J59 AT FIELDS ROAD. ENTIRE ROAD FLOODED.

&&

WP

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 5:33 PM PDTSpecial Weather StatementHNX42 min
Mar 21, 6:15 PM PDTSpecial Weather StatementHNXMadera45 min
Mar 22, 8:19 AM PDTAreal Flood AdvisoryHNXFresno116 min
Mar 22, 9:41 AM PDTAreal Flood AdvisoryHNXFresno7 hr
Mar 22, 12:01 PM PDTAreal Flood AdvisoryHNXMariposa, Merced, Tuolumne3 hr
Mar 22, 1:27 PM PDTSpecial Weather StatementHNXMerced48 min
Mar 22, 2:12 PM PDTSevere Thunderstorm WarningHNXMariposa, Merced33 min
Mar 22, 2:41 PM PDTSpecial Weather StatementHNXMerced49 min
Mar 22, 2:56 PM PDTSpecial Weather StatementHNXFresno49 min
Mar 22, 3:27 PM PDTAreal Flood AdvisoryHNXMariposa, Merced, Tuolumne3 hr
Mar 22, 3:42 PM PDTFlash Flood Warning EmergencyHNXMariposa, Merced, Tuolumne3 hr
Mar 22, 3:54 PM PDTSpecial Weather StatementHNXTulare36 min
Mar 22, 3:56 PM PDTSevere Thunderstorm WarningHNXTulare34 min
Mar 22, 4:18 PM PDTSevere Thunderstorm WarningHNXKern, Kings, Tulare42 min
Mar 22, 4:31 PM PDTSevere Thunderstorm WarningHNXTulare29 min
Mar 22, 4:42 PM PDTSpecial Weather StatementHNXMadera48 min
Mar 22, 4:52 PM PDTSpecial Weather StatementHNXKern38 min

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.